Herbal, diet and energy or nutritional supplements can offer specific health benefits, but they can also have harmful and even life-threatening effects when combined with commonly used drugs. Clinicians should be aware of and educate their patients about the potential risks of mixing supplements and therapeutic agents, as their interaction can decrease or increase drug levels. This hot topic is explored in a provocative article in Alternative and complementary therapies, published by Mary Ann Liebert, Inc.
The article is available free of charge on the Alternative and complementary therapies.
“Natural is not synonymous with ‘safe’,” and the effects and interactions of herbal or dietary supplements and functional foods such as energy drinks or nutrition bars can be difficult to predict, explains Catherine Ulbricht, PharmD, co-founder of Natural Standard. Research collaborator and senior pharmacist at Massachusetts General Hospital (Boston, MA). âIf something has therapeutic action in a human body, that substance can also cause a reaction or an interaction. “
The risk of interactions is highest in younger and older people and in people with multiple health conditions or who take multiple medications, explains Dr. Ulbricht in the article “What Every Clinician Should Know About herbal-supplement-drug interactions “. She details some of the more common side effects that result from interactions between herbal supplements and therapeutic drugs, and provides advice to clinicians on how to reduce the risk of harmful interactions in their patients and resources. available for accurate information and reports. patient reactions.
Common examples include an increased risk of severe bleeding associated with garlic, ginkgo, ginger, and saw palmetto supplements; decrease in blood sugar due to chromium, cinnamon, whey protein and others; hormonal effects of dong quai, black cohosh, kudzu and saw palmetto; and high blood pressure caused by blood root, green tea, hawthorn, and mate.
Source of the story: